question-icon

What causes throat discomfort after taking Aleve?

default
Posted on Thu, 17 Jul 2014
Question: HI,
About 6 years ago I had taken Aleve and noticed that I feel like something is stuck in my throat. It went away in about a week. Last month I had menstral cramps, and didn't have any Advil on me. My co-worker gave me Aleve liquid gels. They worked so good that I bought a bottle and took them for 4 days. Over the 4 days I started to feel like something was stuck in my throat so I stopped taking them. For the last 4 weeks I still feel like something is stuck in my throat. I almost feel like it is acid reflux. I keep burping, my throat, and chest feel tight at times, white mucus in my throat, constinently clearing my throat and I have burning between my shoulder blades at times. Sometimes it is better then others. From what I have read online I do feel that I have LPR reflux. I also have issues with aniexty, the only thing that seems to make it feel better is my Klonopin .5, and high level PH water.
doctor
Answered by Dr. Prasad (8 hours later)
Brief Answer:
You seem right with the diagnosis...

Detailed Answer:
Hi,

There are few conditions that can present with similar symptoms. However in the back ground of NSAID usage, reflux disease seems more likely. Further the other associated symptoms you reported - burping; throat and chest tightness; white mucous in throat; constant clearing and burning between the shoulder blade makes this possibility much higher than others in my list of diagnosis.

Furthermore anxiety plays a significant role here. It can mimick presence of foreign substance in the throat. It can increase the amount of acid secreted thereby contributing to reflux.

In this context I would treat reflux disease first. If you have enough supply of nexium, continue to use it regularly for 2 weeks. The dose can be increased upto 40mg/day if you are on lower doses. You can take prilosec OTC which is over the counter brand if there are sufficient nexium available for 2 weeks.
Though this is sufficient in most cases, I generally add antacids such as gaviscon three times a day and prokinetic agent such as reglan for few weeks. If you choose to use these make sure you are well aware of its side effects.

I strongly believe you will be fine with these drugs. You should follow some dietary restrictions and exercises for additional benefits. I can name those diet and life style changes if you need them in the follow up.

Hope this helps. Let me know if you need clarifications.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prasad (16 hours later)
Hi Dr. XXXXXXX
Thank you for your help. If you could let me know the dietary restrictions and exercises for additional benefits that would be great.

Thank You, XXXXXXX
doctor
Answered by Dr. Prasad (9 hours later)
Brief Answer:
Involve the diet and lifestyle changes....

Detailed Answer:
I recommend the following changes:
1. If you are overweight, losing weight may help reduce the severity and frequency of your symptoms because it will reduce pressure on your stomach.
2. If you are a smoker, consider quitting. Tobacco smoke can irritate your digestive system and may make symptoms of GORD worse.
3. Eat smaller, more frequent meals, rather than three large meals a day. Make sure you have your evening meal three to four hours before you go to bed.
4. Restrict all spicy food, caffeine drinks and aerated beverages.
5. If you consume alcohol, do not drink more than 1-2 drinks in a day.
6. Be aware of triggers that make your reflux worse. For example, alcohol, coffee, chocolate, tomatoes, or fatty or spicy food. After you identify any food that triggers your symptoms, remove them from your diet to see whether your symptoms improve.
7. Sleep in a semireclined position. You can do this by raising the head end of the cot 8-10 inches above the ground. Place piece of block (wooden block) to raise it.
8. Start some exercise. I suggest aerobic exercise since it also works on your weight. Besides aerobics, lifting your neck above the ground from a lying down (supine) posture and holding it for 30 to 60 seconds can strengthen the sphincter that prevents reflux.
9. Lastly keep yourself free from the effects of stress. Relaxation techniques, yoga, transcedental meditation is of great value.

Reflux espophageal conditions can be a chronic and recurring concerns. These lifestyle changes will keep recurrence at bay.

Wish you good health.

Before closing this discussion let me know if there is anything else that I can assist you with.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prasad

General & Family Physician

Practicing since :2005

Answered : 3612 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes throat discomfort after taking Aleve?

Brief Answer: You seem right with the diagnosis... Detailed Answer: Hi, There are few conditions that can present with similar symptoms. However in the back ground of NSAID usage, reflux disease seems more likely. Further the other associated symptoms you reported - burping; throat and chest tightness; white mucous in throat; constant clearing and burning between the shoulder blade makes this possibility much higher than others in my list of diagnosis. Furthermore anxiety plays a significant role here. It can mimick presence of foreign substance in the throat. It can increase the amount of acid secreted thereby contributing to reflux. In this context I would treat reflux disease first. If you have enough supply of nexium, continue to use it regularly for 2 weeks. The dose can be increased upto 40mg/day if you are on lower doses. You can take prilosec OTC which is over the counter brand if there are sufficient nexium available for 2 weeks. Though this is sufficient in most cases, I generally add antacids such as gaviscon three times a day and prokinetic agent such as reglan for few weeks. If you choose to use these make sure you are well aware of its side effects. I strongly believe you will be fine with these drugs. You should follow some dietary restrictions and exercises for additional benefits. I can name those diet and life style changes if you need them in the follow up. Hope this helps. Let me know if you need clarifications. Regards